Florida, 2015

Damaging Wind in Florida, June 10, 2015

June 10, 2015 · NWS KEY · 1 event in 1 county or zone

Numerous showers and thunderstorms developed over the Straits of Florida in a moist, unstable, confluent and deep southerly flow. The showers, thunderstorms and associated outflow boundaries spread rapidly north across the Florida Keys bringing and isolated severe wind gust to the southeast corner of Key West.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Numerous showers and thunderstorms developed over the Straits of Florida in a moist, unstable, confluent and deep southerly flow. The showers, thunderstorms and associated outflow boundaries spread rapidly north across the Florida Keys bringing and isolated severe wind gust to the southeast corner of Key West.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jun 10, 1:47 PM EST, 6 hours earlier.

Area forecast discussion, Jun 10, 1:47 PM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
247 PM EDT WED JUN 10 2015

.DISCUSSION...A DEEP LAYER SUBTROPICAL ANTICYCLONE REMAINS CENTERED
OVER THE SOUTHEASTERN BAHAMAS. SKIMMING THE TOP LAYERS OF THIS RIDGE
IS A TROUGH IN THE UPPER LEVELS...ITS AXIS SLICING THROUGH THE
EASTERN GULF OF MEXICO. THE CURRENT VWP FROM THE KBYX RADAR SAMPLES
A DEEP...SLIGHTLY VEERING PROFILE. RECENT GOES-BASED SATELLITE
SOUNDINGS INDICATE SOME WARMING WITHIN THE LOWER LEVELS COMPARED TO
THIS MORNING'S RAOB OBSERVATION. THE MEAN ANTICYCLONE HAS PROBABLY
REACHED SOME OF ITS AXIS WESTWARD FROM THE BAHAMAS. AS SUCH...SHOWER
ACTIVITY HAS WANED DUE TO INHIBITION OF VERTICAL DEVELOPMENT. THE
AREA OBSERVING STATIONS DETECT MODERATE SOUTHEAST BREEZES.
TEMPERATURES ARE IN THE MID TO UPPER 80S AND SKIES ARE MOSTLY HIGH
CLOUDS.

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...THE ANTICYCLONE WILL
BUILD NORTHWESTWARD TONIGHT THROUGH FRIDAY NIGHT...CULMINATING IN A
SURFACE RIDGE AXIS WHICH WILL EXTEND WESTWARD INTO THE SOUTHEASTERN
UNITED STATES. EAST- SOUTHEAST BREEZES WILL FRESHEN THURSDAY
AFTERNOON...RESULTING IN MAINLY BREEZY CONDITIONS THURSDAY NIGHT
THROUGH FRIDAY NIGHT. UNDULATIONS IN MOISTURE AND WIND SPEED WILL
RESULT IN OCCASIONAL SWATHS OF SHOWERS ALONG CONVERGENT FRONTS. RAIN
CHANCES HAVE BEEN CAPPED AT 30 PERCENT THROUGH THE SHORT TERM...ASIDE
FROM 40 PERCENT TONIGHT WHICH ACCOUNTS FOR A LITTLE ACTION FROM CUBA.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...THE NORTHERN REACHES OF AN
INVERTED TROUGH MAY INFLUENCE THE FLORIDA KEYS THIS WEEKEND...AT
LEAST ACCORDING TO ONE OF THE GLOBAL MODELS. THIS CREATES A PROBLEM
FOR THE WIND FORECAST. IF THERE IS NO TROUGH IN THE
EASTERLIES...BREEZES WILL SLACKEN APPRECIABLY AND STEADILY THROUGH THE
LONG TERM. IF THERE IS A TROUGH...THE GRADIENT WILL REMAIN TIGHT. WE
HAVE TRENDED TOWARD CLIMATOLOGY IN THE GRIDDED ELEMENTS TO ACCOUNT
FOR THIS UNCERTAINTY.

&&

.MARINE...A WEAK HIGH PRESSURE AREA OVER THE WESTERN NORTH
ATLANTIC AND FLORIDA PENINSULA WILL EXPAND AND INTENSIFY TONIGHT
THROUGH SATURDAY. THIS WILL RESULT IN FRESHENING EAST TO SOUTHEAST
BREEZES ACROSS FLORIDA KEYS COASTAL WATERS...ESPECIALLY THURSDAY
AFTERNOON THROUGH FRIDAY NIGHT. BREEZES WILL GRADUALLY SLACKEN
SATURDAY THROUGH MONDAY.

&&

.AVIATION...THUS FAR INTO THE AFTERNOON...UPSTREAM CONVECTIVE
ACTIVITY FROM EITHER KEY WEST OR MARATHON HAS BEEN MINIMAL. ISOLATED
TO SCATTERED SHOWERS ARE POSSIBLE ESPECIALLY ALONG LOW LEVEL
BOUNDARIES THIS EVENING AND OVERNIGHT. BUT AT THIS TIME...WILL
CONTINUE TO ADVERTISE VFR CONDITIONS AT BOTH TERMINALS DUE TO CURRENT
SATELLITE AND RADAR TRENDS. EXPECT SOUTHEAST WINDS CLOSE TO 10
KNOTS...POSSIBLY AS HIGH AS 10 TO 15 KNOTS LATER IN THE OVERNIGHT
PERIOD.

&&

.CLIMATE...ON THIS DATE IN KEYS WEATHER HISTORY...IN 1878...THE HIGH
TEMPERATURE IN KEY WEST HIT 94 DEGREES. THIS SET THE DAILY HIGH
TEMPERATURE RECORD FOR JUNE 10 IN KEY WEST. TEMPERATURE RECORDS FOR
KEY WEST DATE BACK TO 1872.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  78  86  79  86 / 40 30 30 30
MARATHON  78  89  79  89 / 40 30 30 30

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........CLR
AVIATION/NOWCASTS.....04
DATA COLLECTION.......CHESSER

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Jun 10, 4:51 AM EST, 14 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
551 AM EDT WED JUN 10 2015

FLZ076>078-GMZ031>035-042>044-052>055-072>075-111000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER SOUND, BUTTONWOOD SOUND, AND
BARNES SOUND-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
551 AM EDT WED JUN 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE FLORIDA
KEYS AND ADJACENT COASTAL WATERS TODAY...WITH SCATTERED THUNDERSTORMS
TONIGHT. THE PRIMARY THUNDERSTORM HAZARD WILL BE LIGHTNING STRIKES.
SECONDARY HAZARDS WILL INCLUDE REDUCED VISIBILITY IN DOWNPOURS AND
LOCALLY GUSTY WINDS TO NEAR 30 KNOTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS THURSDAY THROUGH SUNDAY...WITH ISOLATED
THUNDERSTORMS THEREAFTER. THE PRIMARY HAZARD WILL BE LIGHTNING.

EAST TO SOUTHEAST BREEZES WILL FRESHEN TONIGHT THROUGH FRIDAY...AND
SMALL CRAFT ADVISORIES MAY BE REQUIRED FOR SOME ZONES...ESPECIALLY
FRIDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

The radar

The Key West radar (KBYX), 9 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Monroe

When
June 10, 7:47 PM EST
Where
Monroe County, (Eyw)key West Inl Ar
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
24.550, -81.770

A wind gust of 51 knots was measured at the Key West International Airport ASOS. No damage was observed throughout the airport property.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2015Every state in 2015This day in weather historyWarnings in Florida, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592071.